Wisconsin, 2012

Drought in Wisconsin, September 1 to 30, 2012

September 1 to 30, 2012 · NWS MKX · 20 events in 20 counties and zones

Below normal precipitation in September helped to continue the drought across southern Wisconsin. 5 inch to between 2 and 3 inches.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Below normal precipitation in September helped to continue the drought across southern Wisconsin. Several rounds of showers and thunderstorms, mainly during the early part of the month, brought between 0.5 inch and 3 inches of rain to southern Wisconsin for the month, but monthly deficits ranged from around 0.5 inch to between 2 and 3 inches. This increased the yearly precipitation deficits to between 5 and 9 inches. By the end of September a slight improvement in the drought was observed over the southeastern counties which went from D2 (severe) down to D1 (moderate), or from D3 (extreme) down to D2 (severe). This trend is reflected in the attached image. The extreme heat from earlier in the summer did not continue into September, with monthly average temperatures at or a bit below normal. Agricultural experts indicated that crop yields would be reduced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 31, 9:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 31, 9:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1036 PM CDT FRI AUG 31 2012

.UPDATE...

MAIN FORECAST CONCERN IS THE STACKED LOW OVER MISSOURI. NEW NAM
BRINGS PRECIPITATION UP TO THE ILLINOIS BORDER SATURDAY
EVENING...BEFORE DROPPING BACK A LITTLE SOUTH.

THE 500 MB RIDGE AXIS THAT EXTENDS UP TO THE NORTHERN PLAINS MOVES
TOWARDS WISCONSIN...RESULTING IN A MORE NORTHWEST FLOW OVER THE
GREAT LAKES.

&&

.AVIATION/06Z TAFS/...

VFR CONDITIONS EXPECTED.

FORECAST SOUNDINGS KEEP HIGH LEVEL CLOUDS ACROSS SOUTHERN
WISCONSIN...WITH SOME SLOW SATURATION AROUND 5 THSD FT AS THE FLOW
BECOMES MORE SOUTHEAST BRINGING A LITTLE MORE MOISTURE FROM THE
STACKED LOW NOW OVER MISSOURI THAT PUSHES EAST TOWARDS SOUTHERN
ILLINOIS. EXPECT SOME CIGS AROUND 5 THSD FT LATER
SATURDAY....ESPECIALLY SOUTH OF A MILWAUKEE TO MADISON LINE.

&&

.PREV DISCUSSION... /ISSUED 248 PM CDT FRI AUG 31 2012/

TONIGHT - CONFIDENCE...MEDIUM
FRONTAL PUSH HAS ACCELERATED SOUTH THROUGH FAR SE WI...GREAT RADAR
DEPICTION OF THIS ON TERMINAL DOPPLER. FRONT IS HUNG UP A BIT
INLAND. EXPECTING THE FRONT TO MAKE A COMPLETE SHIFT SOUTH OF THE
AREA. MEANWHILE...ISAAC HAS ARRIVED. WELL...THE CIRRUS CANOPY
ANYWAYS. THICKER CLOUD COVER AND RAIN WILL REMAIN SOUTH BUT
EXPECTING SOME INCREASE IN AC LATER ON.

SATURDAY - CONFIDENCE...MEDIUM
DRY NE FLOW UNDER THE INFLUENCE OF HIGH PRESSURE SHOULD BE ENOUGH TO
KEEP ANY ISAAC PRECIP TO OUR SOUTH...BUT JUST SOUTH. NAM/HPC/GEM ALL
KEEP PROGS KEEP PRECIP TO OUR SOUTH WHILE THE 12Z GFS AND 00Z ECMWF
SAY IT IS A MUCH CLOSER CALL. AT THIS POINT BELIEVE THE NAM HAS A
BETTER GRIP ON THE DRY AIR AND WILL OPT TO RETAIN CURRENT DRY
FORECAST FOR NOW.

SATURDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

SHOULD BE RATHER QUIET AND MILD ACROSS THE AREA. WHAT WAS ONCE
ISAAC MAY PUSH INTO THE FAR SOUTHEAST CORNER OF THE FORECAST AREA
LATE. PRECIPITABLE WATER VALUES CLIMB TO 1.5 INCHES DOWN
THERE...BUT THE MODELS ONLY PAINT SOME VERY LIGHT QPF UP HERE. THE
BETTER FORCING AND DEEPER MOISTURE REMAINS SOUTH OF THE BORDER.

SUNDAY AND SUNDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

THE WEAK SURGE OF MOISTURE INTO THE FAR SOUTH CONTINUES AND COULD
LEAD TO SOME SHOWERS IN THE FAR SOUTHEAST ON SUNDAY. THE REST OF THE
AREA WOULD SEE A BIT MORE CLOUDINESS...BUT STILL FILTERED SUNSHINE
THROUGH HIGH CLOUDS ACROSS THE NORTHERN HALF OF THE CWA. THE LOW
TO THE SOUTH LOOKS TO WOBBLE A BIT SOUTH SUNDAY NIGHT WHILE HIGH
PRESSURE TO THE NORTH SINKS SOUTH OVER THE AREA. THIS SHOULD
SUPPRESS ANY PRECIP CHANCES SOUTH OVERNIGHT.

MONDAY AND MONDAY NIGHT...FORECAST CONFIDENCE IS MEDIUM.

A TROF/COLD FRONT APPROACHES FROM THE NORTHWEST. THIS SHOULD HELP
PULL UP SOME OF THE LINGERING DEEP MOISTURE TO OUR SOUTH. SOUNDINGS
LOOK A BIT UNSTABLE WITH LITTLE CAP TO INHIBIT DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. THE CAPE ISN/T HIGH...BUT COULD BE
ENOUGH TO SUPPORT A DIURNAL LIGHT UP OF ACTIVITY.

TUESDAY THROUGH FRIDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.

LOOKS LIKE OUR NEXT BEST CHANCE FOR RAIN WOULD BE ON WEDNESDAY AS
ANOTHER TROF AND COLD FRONT ARRIVE FROM THE NORTHWEST. THIS ONE
LOOKS STRONGER THAN MONDAY/S SYSTEM. LOOKS DRY FOR THURSDAY INTO
FRIDAY.

AVIATION/00Z TAFS/...VFR THIS FORECAST PERIOD. FRONTAL BOUNDARY
WHICH HA SHIFTED THROUGH EASTERN TAF SITES WILL DO SO THIS EVENING
ACROSS THE REMAINDER OF SOUTHERN WI. CIRRUS CANOPY LIFTING NORTH
INTO THE AREA ASSOCIATED WITH ISAAC REMNANTS. EXPECTING SOME THICKER
TO AC TO FOLLOW LATER TONIGHT INTO SATURDAY BUT WILL KEEP PRECIP
MENTION SOUTH PER THE CONSENSUS OF MODEL DATA AND INFLUENCE OF DRY
AIR WITH NE FLOW AROUND HIGH PRESSURE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...HENTZ
TONIGHT/SATURDAY AND AVIATION/MARINE...COLLAR
SATURDAY NIGHT THROUGH FRIDAY...DAVIS
Hazardous weather outlook, Aug 31, 8:44 PM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
944 PM CDT FRI AUG 31 2012

WIZ046-047-051-052-056>060-062>072-020245-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
944 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS MONDAY AS A WEAK COLD
FRONT CROSSES WISCONSIN. ANOTHER WEAK FRONT MAY BRING THUNDERSTORMS
TO THE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-020245-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
944 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WAVES MAY APPROACH SMALL CRAFT CRITERIA LATER SUNDAY.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS MONDAY AS A WEAK COLD
FRONT CROSSES WISCONSIN. ANOTHER WEAK FRONT MAY BRING
THUNDERSTORMS TO THE AREA ON WEDNESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Marquette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Marquette forecast zone
Reported by
Drought Monitor
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Drought, Green Lake

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
Drought Monitor
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Drought, Fond du Lac

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
Drought Monitor
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Drought, Sheboygan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Drought Monitor
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Drought, Sauk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sauk forecast zone
Reported by
Drought Monitor
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Drought, Columbia

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Columbia forecast zone
Reported by
Drought Monitor
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Drought, Dodge

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Drought, Ozaukee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Drought, Iowa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Drought Monitor
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Drought, Dane

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dane forecast zone
Reported by
Drought Monitor
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Drought, Jefferson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Drought, Waukesha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
Drought Monitor
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Drought, Milwaukee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
Drought Monitor
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Drought, Lafayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Drought, Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Green forecast zone
Reported by
Drought Monitor
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Drought, Rock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Drought, Walworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Drought, Racine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Racine forecast zone
Reported by
Drought Monitor
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Drought, Kenosha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
Drought Monitor
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413288, 413289, 413290, 413291, 413292, 413293, 413294, 413295, 413296, 413297, 413298, 413299, 413300, 413301, 413302, 413303, 413304, 413305, 413306, 413307.